Arkansas, 2009

Flash Flood and Lightning Strike in Arkansas, August 17, 2009

August 17, 2009 · NWS LZK · 2 events in 1 county or zone

Afternoon heating and lots of moisture were enough to trigger hit and miss showers and thunderstorms on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Afternoon heating and lots of moisture were enough to trigger hit and miss showers and thunderstorms on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 17, 1:25 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 1:25 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT MON AUG 17 2009

.DISCUSSION...
AREA OF CONVECTION...DUE TO OUTFLOW...OVER NORTHWEST AR GRADUALLY
MOVING SOUTHEAST AND HAVE UPDATED FORECAST TO UP POPS OVER
NORTHWEST PARTS OF THE CWA. SLIGHT CHANCES OF CONVECTION EXPECTED
OVER REST OF STATE THIS EVENING. STILL UNCERTAIN HOW FAR NW
CONVECTION WILL DRIFT SOUTHEAST...BUT EXPECT AT LEAST CHANCE TO
SLIGHT CHANCES OVER NORTHWEST PARTS. A PULSE STORM MAY BE SEEN
WITH MAIN THREATS HAIL AND WIND. AFTERNOON HEATING...AND IN PLACE
MOIST AND UNSTABLE ATMOSPHERE MAY BE FUELED BY CONVECTION.

OTHERWISE...AT THE SURFACE...STALLED FRONTAL BOUNDARY WELL NORTH
OVER KS TO NORTHERN MO...WHILE THE REMNANTS OF CLAUDETTE WELL TO
THE SOUTHWEST. THESE TWO FEATURES WILL HAVE A GREATER AFFECT ON
THE WEATHER OVER AR ON TUESDAY. UPPER SHORTWAVE MOVING ALONG THE
BOUNDARY AND HELPING DEVELOP CONVECTION.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
WILL NEED CHANCE POPS IN THE EVENING PERIOD OVER FAR NW AR...WHILE
SLIGHT CHANCE REST OF CWA. AFTER SUNSET...CONVECTION WILL
GRADUALLY DISSIPATE. KEPT A SLIGHT CHANCE GOING MUCH OF OVERNIGHT
WITH EXPECTED SHORT WAVE ENERGY MOVING IN THE UPPER FLOW...AND
SOME UNCERTAIN INFLUENCE OF THE REMNANTS OF CLAUDETTE. ON
TUESDAY...THE BOUNDARY EXPECTED TO SAG A BIT MORE SOUTH...WHILE
TROPICAL LOW PUSHING N TO NW TO NEAR WESTERN TN. IN PLACE
ATMOSPHERE REMAINS MOIST AND UNSTABLE...AND WITH SOME AFTERNOON
HEATING...CONVECTION WILL BE MORE WIDESPREAD. TUESDAY NIGHT...KEPT
CURRENT SLIGHT TO CHANCE POP WITH PROXIMITY OF SYSTEM NEAR
AR...WHILE SHORTWAVE ENERGY AGAIN MOVES THROUGH THE MEAN WEST TO
EAST FLOW OVER OK...MO AND PARTS OF AR. A BIT OF A LULL TUESDAY
NIGHT...BUT ON WEDNESDAY...AGAIN CHANCE POPS DUE TO SHORTWAVE
ENERGY AND THE APPROACHING FRONT. THE REMNANTS OF CLAUDETTE SHOULD
HAVE MOVED OUT OF THE AREA TO THE NORTHEAST. THURSDAY...A COLD
FRONT IS EXPECTED TO DRIFT INTO AR...AND GRADUALLY PUSHING INTO
AND TO THE SOUTH. CHANCE CONVECTION IS IN THE FORECAST. OVERALL
TEMPS AROUND NORMAL...A BIT LOWER IN AND AROUND CONVECTION.
OVERALL SEVERE STORM THREAT IS EXPECTED TO REMAIN LOW...WITH ONLY
ISOLATED STRONG TO SEVERE STORMS EXPECTED. COOLER LATE IN THE
WEEK BEHIND THE FRONT.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
LARGE UPPER TROUGH/CLOSED LOW WILL BE OVER THE GREAT LAKES
REGION...AND WILL ALLOW COLD FRONT TO MOVE SOUTH OF THE STATE.
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY...WITH DRY
WEATHER FOR THE REST OF THE FORECAST. NORTHWEST FLOW WILL BRING
COOLER AND DRIER AIR INTO THE STATE...WITH TEMPERATURES AT OR JUST
BELOW NORMAL. MODELS ARE HINTING AT ANOTHER FRONT LATE MONDAY INTO
TUESDAY...BUT DID NOT INCLUDE ANY PRECIP AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  91  71  90 /  20  30  30  30
CAMDEN AR         72  92  72  93 /  20  30  30  30
HARRISON AR       70  88  69  89 /  30  30  30  30
HOT SPRINGS AR    71  93  71  93 /  20  30  30  30
LITTLE ROCK   AR  73  93  73  92 /  20  30  30  30
MONTICELLO AR     73  91  73  92 /  20  30  30  30
MOUNT IDA AR      71  93  71  93 /  20  30  30  30
MOUNTAIN HOME AR  70  89  69  89 /  30  30  30  30
NEWPORT AR        73  91  72  90 /  20  30  30  30
PINE BLUFF AR     73  92  73  92 /  20  30  30  30
RUSSELLVILLE AR   72  91  71  91 /  30  30  30  30
SEARCY AR         72  91  72  91 /  20  30  30  30
STUTTGART AR      74  92  73  92 /  20  30  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...58
Hazardous weather outlook, Aug 17, 2:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT MON AUG 17 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
330 PM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE STATE WITH
THE HIGHEST CONCENTRATION ACROSS THE NORTH. THE STORMS ACROSS THE
NORTH ARE DEVELOPING ALONG AN OUTFLOW BOUNDARY FROM PREVIOUS STORMS
THAT DEVELOPED LAST NIGHT OVER THE CENTRAL PLAINS. THE STORMS
ELSEWHERE ARE DEVELOPING IN A MOIST AND UNSTABLE ATMOSPHERE...AIDED
BY THE HEAT OF THE DAY.

SOME STORMS COULD BECOME STRONG...POSSIBLY SEVERE WITH THE BEST
CHANCES OVER THE NORTH. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS
EXPECTED AT THIS TIME. THE MAIN THREATS WITH THE STRONGEST STORMS
WILL BE HAIL AND HIGH WINDS. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE AS ANY THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHERLY FLOW WILL CONTINUE TO BRING INCREASING MOISTURE TO
ARKANSAS AND A CHANCE OF MOSTLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS... THROUGH MUCH OF THE WORK WEEK. THE CHANCE FOR RAIN
WILL INCREASE AS A COLD FRONT STALLS IN MISSOURI...AND SEVERAL UPPER
LEVEL WEATHER SYSTEMS MOVE THROUGH THE AREA. THE FRONT SHOULD MOVE
THROUGH ARKANSAS FRIDAY...BRINGING INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON...WITH POTENTIAL FOR SOME SEVERE
THUNDERSTORMS RETURNING. DRY WEATHER WILL RETURN THIS COMING WEEKEND
AS THE COLD FRONT PUSHES SOUTH INTO THE GULF OF MEXICO...WITH
RELATIVELY COOLER AND DRIER AIR CONTINUING TO FILTER IN FROM THE
NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Aug 17, 1:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
236 PM CDT MON AUG 17 2009

ARZ003-172035-
BOONE-
236 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE COUNTY UNTIL 335 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OMAHA...MOVING EAST AT 10
MPH.

SMALL HAIL...WIND GUSTS UP TO 35 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

IF ON OR NEAR BULL SHOALS...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

59
Special weather statement, Aug 17, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT MON AUG 17 2009

ARZ003-012-172055-
BOONE-NEWTON-
323 PM CDT MON AUG 17 2009

...SIGNIFICANT WEATHER ALERT FOR BOONE AND NEWTON COUNTIES UNTIL 355
PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOST VALLEY STATE PARK...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE JASPER.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 flash flood. Local standard time, as filed.

Lightning, Logan

When
August 17, 2:30 PM CST
Where
Logan County, 0.69 mi NNE of Booneville
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.139, -93.926

Lightning struck a home on Second Street, melting two attic wind turbines and starting a small fire.

Flash Flood, Logan

When
August 17, 3:45 PM CST to 5:45 PM CST
Where
Logan County, 1.59 mi NNW of Booneville to 1.74 mi WSW of Booneville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.151, -93.941

Street flooding occurred on Arkansas Highway 10.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188814, 185740.